MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA; TRACHEOSTOMY

SMITHS MEDICAL ASD, INC. BIVONA; TRACHEOSTOMY
Model Number 9.0MM
Medical Device Problem Codes Peeled/Delaminated (1454); Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2021
Type of Reportable Event Malfunction
Event or Problem Description
Information received a smiths medical tracheostomy|silicone - bivona tubes custom malfunctioned after inserting the cannula into the tracheostoma, it was noticed that the proximal foam cuff has drawn together, wrinkles and no longer expands to its original shape.The issue was noticed after 72 hours in use.Pictures were attached.No patient adverse events were reported.
 
Additional Manufacturer Narrative
Other, other text: device evaluation- one device was returned for evaluation.The device was visually inspected; this showed no issues with the proximal cuff but the distal cuff appeared baggy around the foam core.The physical condition of the returned device was determined consistent with the foam cuff having been exposed to fluid.The device was given leak testing; no leaks were identified during testing.The investigation determined it was likely that during sterilization or reprocessing by user the red plug for the distal cuff was not secured and water or steam entered into the inflation line.The instruction for use states the following note under section 8.0 cleaning: "note: for fome-cuf products make sure the fome-cuf/stoma seal is fully expanded and then plug the red wing pilot port prior to cleaning to prevent fluids from wetting the foam." the distal cuff was measured and found to meet with specifications.The reporter provided device photographs: review of the photographs determined the device was not being used properly.The distal foam cuff is intended to be a cushion, which lays on top of the stoma.It usually is bigger than the stoma and is used to cover a large and/or irregular stoma.The picture shows the distal cuff being inserted into the stoma.Second, since the template required no red plug for the proximal cuff, the foam became condensed when the air diffused from the silicone cuff and was not able to rebound instantaneously via the red plug line.The investigation determined the device was built as per the physician's template and functioned appropriately.

Brand Name
BIVONA
Common Device Name
TRACHEOSTOMY
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key11484697
Report Number3012307300-2021-02074
Device Sequence Number3431021
Product Code JOH
UDI-Device Identifier15019517251319
UDI-Public15019517251319
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/04/2025
Device Model Number9.0MM
Device Catalogue NumberSF20LN90ZTZ042N
Device Lot NumberGA013842
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/15/2021
Supplement Date Received by Manufacturer04/15/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date05/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1